Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

   
 
 

 

On the irrationality of a certain $q$ series


Authors: Peter B. Borwein and Ping Zhou
Journal: Proc. Amer. Math. Soc. 127 (1999), 1605-1613
MSC (1991): Primary 11J72
DOI: https://doi.org/10.1090/S0002-9939-99-04722-X
Published electronically: February 17, 1999
Erratum: Proc. Amer. Math. Soc. 132 (2004), 3131-3131.
MathSciNet review: 1485462
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if $q$ is an integer greater than one, $r$ and $s$ are any positive rationals such that $1+q^mr-q^{2m}s\neq 0$ for all integers $m\geq 0$, then

\begin{displaymath}\sum _{j=0}^\infty \frac 1{1+q^jr-q^{2j}s} \end{displaymath}

is irrational and is not a Liouville number.


References [Enhancements On Off] (What's this?)

  • [1] J.M.Borwein and P.B.Borwein, Pi and the AGM-A Study in Analytic Number Theory and Computational Complexity, New York, 1987. MR 89a:11134
  • [2] P.B.Borwein, Padé Approximants for the $q$-Elementary Functions, Constr. Approx. 4(1988): 391-402.
  • [3] P.B.Borwein, On the Irrationality of $\sum (1/(q^n+r))$, J. of Number Theory, Vol. 37, No. 3, March 1991. MR 92b:11046
  • [4] D.V.Chudnovsky and G.V.Chudnovsky, Padé and Rational Approximation to Systems of Functions and Their Arithmetic Applications, In ``Lecture Notes in Mathematics,'' Vol. 1052, Springer-Verlag, Berlin, 1984. MR 86a:11029
  • [5] P.Erdös, On Arithmetical Properties Of Lambert Series, J. Indian Math. Soc. (N.S.) 12(1948), 63-66. MR 10:594c
  • [6] P.Erdös and R.L.Graham, Old and New Problems and Results in Combinatorial Number Theory, Enseign. Math. Monograph, 28(1980). MR 82j:10001
  • [7] G.Gasper and M.Rahman, Basic Hypergeometric Series, Encyclopaedia of Maths and its Applications, Vol. 35, Cambridge University Press, Cambridge, 1990. MR 91d:33034
  • [8] K.Mahler, Zur Approximation der Exponentialfunktion und des Logarithmus, J. Reine Angew. Math. 166(1931), 118-150.
  • [9] R.Wallisser, Rationale Approximation des q-Analogons der Exponential-funktion und Irrationalitätsaussagen für diese Funktion, Arch. Math., Vol. 44, 59-64 (1985). MR 86i:11036
  • [10] P.Zhou, On the Irrationality of the Infinite Product $\prod _{j=0}^\infty (1+q^{-j}r+q^{-2j}s),$ Math. Proc. Camb. Phil. Soci., to appear, 1999.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11J72

Retrieve articles in all journals with MSC (1991): 11J72


Additional Information

Peter B. Borwein
Affiliation: Department of Mathematics and Statistics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6
Email: pborwein@cecm.sfu.ca

Ping Zhou
Affiliation: Department of Mathematics and Statistics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6
Email: pzhou@cecm.sfu.ca

DOI: https://doi.org/10.1090/S0002-9939-99-04722-X
Received by editor(s): September 16, 1997
Published electronically: February 17, 1999
Communicated by: David E. Rohrlich
Article copyright: © Copyright 1999 by the authors

American Mathematical Society